Alert archive / Wisconsin / Special Weather Statements in 2014

Special Weather Statement, NWS Duluth, MN

August 4, 2014Iron County, Wisconsin

NWS Duluth, MN issued this special weather statement at Aug 4, 2014, 3:02 PM CDT for Iron County, Wisconsin. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 3:02 PM CDT (20:02 UTC)
Expired
Aug 4, 2014, 3:15 PM CDT
In force
13 min
Issued by
NWS Duluth, MN

County Iron County, WI

The radar

The Duluth radar (KDLH), 176 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WWUS83 KDLH 042002
SPSDLH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
302 PM CDT MON AUG 4 2014

WIZ003-004-009-042015-
ASHLAND-IRON-PRICE-
302 PM CDT MON AUG 4 2014

...STRONG THUNDERSTORM WITH SMALL HAIL IN SOUTHERN IRON COUNTY...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TURTLE FLAMBEAU FLOWAGE...MOVING SOUTHEAST
AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4609 9034 4618 9018 4600 8996 4593 9021

$$

GROCHOCINSKI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:34 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 4, 12:34 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1234 PM CDT MON AUG 4 2014

UPDATED FOR NEW AVIATION FORECAST DISCUSSION BELOW.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 346 AM CDT MON AUG 4 2014

SURFACE RIDGE OF HIGH PRESSURE BUILDING INTO THE AREA FROM THE NORTH
WILL PRODUCE QUIETER AND COOLER WEATHER ACROSS THE NORTHLAND TODAY.
MORNING FOG IS EXPECTED TO GRADUALLY DIMINISH BY MID MORNING. THIS
MORNING WE HAVE A VERY LARGE TEMPERATURE RANGE ACROSS THE
AREA...WITH MID 40S AS OF 3 AM ALONG AND NORTH OF THE IRON
RANGE...AND VALUES AROUND 60 FROM THE BRAINERD LAKES TO THE SAINT
CROIX RIVER VALLEY.  DESPITE THIS COOL START...HIGHS WILL BE SIMILAR
TO YESTERDAY...RISING TO THE LOW TO MID 70S NORTH...TO MID AND UPPER
70S SOUTH.  SCATTERED SHOWERS AND EVEN A FEW THUNDERSTORMS WILL BE
POSSIBLE OVER NORTHWEST WISCONSIN AND THE TIP OF THE ARROWHEAD TODAY
AND THIS EVENING...BUT WILL NOT BE VERY STRONG AND NO SEVERE WEATHER
IS EXPECTED.  THE SHOWERS SHOULD DIMINISH THIS EVENING AND LEAVE US
WITH CLEARING SKIES FOR OVERNIGHT TONIGHT.  IT WILL BE ANOTHER COOL
ONE WITH LOWS FALLING INTO THE MID 40S AGAIN NORTH...WITH LOW 50S SOUTH.

TUESDAY WE BEGIN TO GET INTO SOME MODEL DIFFERENCES ALREADY...WITH A
SHORTWAVE MOVING ACROSS ONTARIO DURIN THE DAYTIME.  MOST MODELS ARE
KEEPING THIS WAVE AND RESULTING SHOWERS AND THUNDERSTORMS ACROSS
ONTARIO...BUT A FEW ARE BRINGING THEM DOWN INTO THE ARROWHEAD DURING
THE AFTERNOON HOURS.  FOR NOW HAVE DECIDED TO GO DRY...WITH THE
SURFACE RIDGE FAIRLY STRONG AND DEWPOINTS LIKELY TO BE IN THE UPPER
40S-LOW 50S...IF NOT LOWER.  THE MODELS SHOWING SHOWERS HAVE MUCH
HIGHER DEWPOINTS...SHOWING THEY HAVE TOO MUCH LOW LEVEL MOISTURE.
THUS...HAVE GONE WITH THE DRIER SOLUTIONS.  WITH ANOTHER RELATIVELY
DEEP MIXING DAY EXPECTED...HAVE GONE WITH HIGHS IN THE LOW TO MID
70S...THOUGH WOULD NOT BE SURPRISED TO SEE A FEW HIGHER READINGS.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 346 AM CDT MON AUG 4 2014

A WEAK SHORTWAVE WILL BRING A SMALL CHANCE OF A SHOWER OR
THUNDERSTORM TO NORTHEASTERN MINNESOTA TUESDAY EVENING...BUT
OTHERWISE IT SHOULD BE A QUIET NIGHT WITH HIGH PRESSURE IN CONTROL
ACROSS THE WESTERN GREAT LAKES REGION. THIS AREA OF HIGH PRESSURE
AND MAJOR UPPER LEVEL RIDGING SHOULD BRING A DRY WEDNESDAY AND
THURSDAY TO THE NORTHLAND. WHILE THERE MAY BE AN ISOLATED SHOWER OR
THUNDERSTORM ON THOSE DAYS...DO NOT FEEL IT IS ENOUGH OF A THREAT TO
INCLUDE AREA WIDE AT THIS POINT. WILL GRADUALLY INTRODUCE POPS
STARTING IN THE WESTERN AREAS ON THURSDAY NIGHT AND THEN INCREASING
IN COVERAGE AND CHANCE THROUGH THE WEEKEND. STILL MAINTAINING CHANCE
POPS FOR THE WEEKEND THOUGH AS IT SO FAR LOOKS LIKE THERE WILL BE
VARIOUS CHANCES BUT NOTHING WELL ORGANIZED. BEST CHANCE MAY COME
LATER SUNDAY INTO MONDAY AS A COLD FRONT DROPS SOUTHEASTWARD ACROSS
THE REGION. HIGHS THROUGHOUT THE PERIOD SHOULD GENERALLY RANGE FROM
THE MID 70S TO THE MID 80S. HUMIDITY WILL GRADUALLY INCREASE DURING
THE WEEKEND AS MOISTURE MAKES A RETURN TO THE REGION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1234 PM CDT MON AUG 4 2014

MVFR CEILINGS AT HYR AND DLH WILL IMPROVE TO VFR BY 19Z. LIGHT
NORTHEAST WINDS WITH CLOUD BASES BETWEEN 4K AND 6K FT WILL BE FOUND
OVER THE TAF LOCATIONS THROUGH THIS EVENING. CLEAR SKIES AND CALM
WINDS WILL LEAD TO IFR VISIBILTIES OVER HYR...HIB AND DLH FROM
AROUND 8Z AND CONTINUE TO 13Z. ALSO HAVE A SCT DECK OF LOW CLOUDS
FOR THESE LOCATIONS TO ACCOUNT FOR THE LOW LEVEL MOISTURE. VFR
CONDITIONS RETURN TO ALL TAF SITES AFTER 13Z WITH LIGHT WINDS AND
DEVELOPING VFR CUMULUS FIELD AROUND 16Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  71  53  74  55 /  10   0   0  10
INL  75  48  77  53 /   0   0  10  20
BRD  78  54  76  56 /   0   0   0  10
HYR  75  50  74  52 /  10  10  10  10
ASX  72  49  74  52 /  10   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...BEACH HAZARDS STATEMENT UNTIL 8 PM CDT THIS EVENING FOR MNZ037.

WI...BEACH HAZARDS STATEMENT UNTIL 8 PM CDT THIS EVENING FOR WIZ001.

LS...NONE.
&&

UPDATE...GROCHOCINSKI
SHORT TERM...LE
LONG TERM...DAP
AVIATION...KK
Hazardous weather outlook, Aug 4, 2:36 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
236 PM CDT MON AUG 4 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
236 PM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHWEST
WISCONSIN AND OVER THE INTERIOR NORTHERN ARROWHEAD IN MINNESOTA
THROUGH EARLY THIS EVENING. NO SEVERE STORMS ARE EXPECTED...BUT
SOME STORMS IN NORTHWEST WISCONSIN COULD PRODUCE BRIEF SMALL HAIL.

THERE IS A HIGH RISK OF RIP CURRENT ALONG PARK POINT BEACH IN
DULUTH THROUGH THIS EVENING. A HIGH RISK OF SWIMMING HAZARDS MEANS
THAT DANGEROUS WAVES AND CURRENTS ARE EXPECTED ALONG THE SHORE.
SWIMMING CONDITIONS MAY BE LIFE THREATENING TO ANYONE ENTERING THE
WATER. RIP CURRENTS WERE OBSERVED ALONG PARK POINT BEACH EARLIER
TODAY...WHICH PROMPTED THE ISSUANCE OF THE HIGH RISK.

PATCHY FOG IS EXPECTED OVER MUCH OF THE NORTHLAND LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE NORTHERN ARROWHEAD OF
MINNESOTA TUESDAY AFTERNOON AND EARLY TUESDAY EVENING. NO SEVERE
STORMS ARE EXPECTED.

THERE ARE VERY LOW CHANCES OF THUNDERSTORMS OVER CENTRAL AND
NORTH CENTRAL MINNESOTA FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT.
THE CHANCES OF STORMS SPREADS TO THE REST OF THE NORTHLAND
SATURDAY AND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-051200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
236 PM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE LOW CHANCES OF THUNDERSTORMS OVER WESTERN LAKE SUPERIOR
SATURDAY THROUGH SUNDAY.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 4, 2:25 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
225 PM CDT MON AUG 4 2014

WIZ004-041945-
IRON-
225 PM CDT MON AUG 4 2014

...STRONG THUNDERSTORM WITH SMALL HAIL IN EASTERN IRON COUNTY...

AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MERCER...MOVING SOUTHEAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...

* THE THUNDERSTORM WILL BE NEAR...
  MERCER BY 230 PM...
  MANITOWISH BY 245 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4605 8999 4615 9019 4624 9013 4629 9001
      4626 8991 4612 8992

GROCHOCINSKI
Special weather statement, Aug 4, 2:45 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT MON AUG 4 2014

WIZ004-042000-
IRON-
245 PM CDT MON AUG 4 2014

...STRONG THUNDERSTORM WITH SMALL HAIL IN EASTERN IRON COUNTY...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MANITOWISH...MOVING SOUTHEAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...

* THE THUNDERSTORM WILL BE NEAR...
  RURAL IRON COUNTY AT 300 PM

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4598 8993 4612 9016 4620 9012 4625 8998
      4623 8991 4600 8991

GROCHOCINSKI
Special weather statement, Aug 4, 3:01 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
301 PM CDT MON AUG 4 2014

WIZ004-042015-
IRON-
301 PM CDT MON AUG 4 2014

...STRONG THUNDERSTORM WITH SMALL HAIL IN SOUTHEASTERN IRON COUNTY...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MANITOWISH...MOVING
SOUTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4610 9010 4621 8997 4618 8992 4598 8992
      4597 8993 4597 8995

GROCHOCINSKI
Special weather statement, Aug 4, 3:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
302 PM CDT MON AUG 4 2014

WIZ003-004-009-042015-
ASHLAND-IRON-PRICE-
302 PM CDT MON AUG 4 2014

...STRONG THUNDERSTORM WITH SMALL HAIL IN SOUTHERN IRON COUNTY...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TURTLE FLAMBEAU FLOWAGE...MOVING SOUTHEAST
AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4609 9034 4618 9018 4600 8996 4593 9021

GROCHOCINSKI

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:34 PM CDTSpecial Weather StatementDLHPine56 min
Aug 4, 12:00 PM CDTBeach Hazards StatementDLHCarlton, Saint Louis8 hr
Aug 4, 2:25 PM CDTSpecial Weather StatementDLHIron20 min
Aug 4, 2:45 PM CDTSpecial Weather StatementDLHIron15 min
Aug 4, 3:01 PM CDTSpecial Weather StatementDLHIron14 min
Aug 4, 3:15 PM CDTSpecial Weather StatementDLHIron15 min
Aug 4, 3:16 PM CDTSpecial Weather StatementDLHIron14 min
Aug 4, 3:31 PM CDTSpecial Weather StatementDLHPrice14 min
Aug 4, 4:27 PM CDTSpecial Weather StatementDLHPrice33 min

Nearby

Special Weather Statements in Wisconsin, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.